Some Questions and a Rant

View previous topic View next topic Go down

Some Questions and a Rant

Post  HeelerLady on Thu Feb 04, 2010 7:22 pm

Hi my name's Becky. I'm currently a chronic sufferer - had one every day since sometime June 2009. Had them sporadically prior to this but could fix them with caffeine or sleep. I'm currently seeing a neurologist that specializes in migraine treatment. The meds to help deal with them are beneficial. Trying to get them to stop...well not having so much luck. Lasted a total of 3 days on amytriptyline (couldn't handle the side effects), nortriptyline on it's own did nothing, combination of nortriptyline and celexa was a disaster (double vision from them not playing nice together - that has finally cleared up). Been on topamax for 10 days (started at 25 mgs) went to 50 and holy mood swings. Back to the doctor next week to see what the next idea is. I know there are other options out there and it's a matter of trial and error. I seem to be very sensitive to a lot of the meds and don't have the desired response (rats!). On the plus side, I have a very flexible job so I can work from the comfort of my couch when I just can't move. And I work with a couple other chronic sufferers so they understand what I'm dealing with. This is a blessing.

I do have a few questions, or if anyone has suggested solutions I'm all ears. Alternative medicine - my doc told me to take b2 and magnesium. I'm wondering if anyone has had success with acupuncture, massage, sensory deprivation, etc? I'm in the midst of one of my bad days (anyone with chronic knows what these are...ready to step in front of a bus days) and am starting to reach the end of my rope. Any relief would be appreciated.

Another question is food. For whatever reason things seem to be at their worst at night and the thought of food makes me want to yak. I need to eat but am getting really tired of cereal. I've tried eating normally but it doesn't go so well. Either the smell makes it worse or the meal itself does not sit well and I feel absolutely awful. I'm getting tired of eating like a sick person but am out of ideas on what to eat. Suggestions?

The other hard part is family and friends. Most don't understand this and some are sympathetic. Which isn't horrible it's when they start treating me like I'm disabled. Drives me nuts! Then others think that meds should work and when I start one that it should work instantly. Oh and when symptoms change (which mine have) they try to blame the meds - my mother is notorious for this one. This is more of a rant, but it's frustrating. I just would like to have my life back. Or at least not have to worry about these dang things.
avatar
HeelerLady

Posts : 1122
Join date : 2010-02-04
Age : 37
Location : Wisconsin

Back to top Go down

Re: Some Questions and a Rant

Post  LG on Thu Feb 04, 2010 8:17 pm

For food, Topamax is notorious for making food taste bad, funny all weird. It makes you loose your appetite and fast. I myself have lost 30lbs in 3 months and I couldn't loose weight doing anything before topamax (and I tried, believe me!). You can talk to your doctor about nausea medication if that is the problem. If food just tastes bad its a toughy. You just have to eat what you can and talk to your doctor to see if he has suggestions. The best one I have is drinking ensure or another meal replacement drink to make sure you get your calories and its quick and easy.

Milo, a member of this board and MANY others swear by a combination of b2, magnesium, coq10 and butterbur. They say it is the same as many preventatives out there but without many of the harsh side effects. I do not know the recommended mgs of each but you can PM her or reach out to her and ask. I believe there is a suppliment with all of them combined in it but it is $75 for a month supply!! You can buy them seperately for a lot cheaper. Maybe you can google it if you are desperate and can't get in touch with Milo.

Also, do you take triptans to ease your migraines? A lot of people agree you shouldn't take them too often to avoid rebound headaches (MOH) and for other health reasons but you should discuss this with your doctor as well to see what he or she thinks for your personal situation. I have said strongly in other posts that being in pain 24/7 can really effect your health in numerous ways and the pain should be controlled at least some of the time, otherwise things will spiral downhill very fast.

There are numerous ways of pain control. You should always try triptans first from what I understand because they abort the best and are the form of least resistance (less side effects, less cause for addiction). The next thing you can try if triptans fail is a rescue medication. These can range from strong prescription NSAIDs, mild sedative and tylenol and/or caffeine combinations (some also have narcotics mixed in), or narcotics as what I feel should be the last resort. All these should be taken in moderation, but again your treatment should be discussed with your doctor because as I have seen on this forum so many doctors believe different things.

Family and friends are probably the most difficult to deal with IMHO. With the people who are overly supportive and treat you disabled, thats the easiest line of attack. They obviously want to do whatever they can to make it easier for you so you have to sit them down an sweet as pie explain to them black and white how you would like to be treated while you are suffering. Chances are you'll notice a difference right away. Cool. Smile

The people who don't understand are difficult because that is a case-by-case situation. I can't help you too much there unless I knew the whole story and I just don't. You know I've had migraines all my life and they have turned chronic after the birth of my daughter a year ago and most of my family doesn't get it. I still have yet to get them to understand so its really tough but I find it best to just ignore it and treat yourself the best you can when they say stupid stuff. It is REALLY hard, but you can do it.

Best wishes and welcome to the forum! I hope you enjoy it and find it home just as much as I do!
avatar
LG

Posts : 840
Join date : 2009-12-03
Location : NY

Back to top Go down

Re: Some Questions and a Rant

Post  Richard on Thu Feb 04, 2010 11:19 pm

Just one thing to add. Those side effects GO AWAY after a week or two. Especially the Topomax side effects ... except the weight loss which in my case is a real blessing. But I think we can all stand more than we think we can. Are you willing to suffer the side effects for two weeks IF the medication actually reduces the frequency of the migraine episodes? I know I am.
avatar
Richard

Posts : 497
Join date : 2009-12-03
Age : 66
Location : Cherokee, California

http://richardofravenhurst.blogspot.com/

Back to top Go down

Re: Some Questions and a Rant

Post  LG on Thu Feb 04, 2010 11:35 pm

Note that the side effects go away about two weeks after being on your optimal dose. You have to get there first, as long as you are titrating up you will still have side effects. Mood swings have to be monitored though, okay? A lot of these drugs, especially topamax have the capability of altering your state so much it can cause suicidal thoughts. Please be aware of that and have someone very close to you aware as well so they can tell you if they notice something amiss. Sometimes you won't notice yourself.

Best wishes.
avatar
LG

Posts : 840
Join date : 2009-12-03
Location : NY

Back to top Go down

Re: Some Questions and a Rant

Post  Ivy on Fri Feb 05, 2010 3:14 am

Hi and welcome.
I tried acupuncture and it helped me a lot. Also chiropractic adjustments helped.
Bye
avatar
Ivy

Posts : 522
Join date : 2009-12-09

Back to top Go down

Re: Some Questions and a Rant

Post  HeelerLady on Fri Feb 05, 2010 10:03 am

I guess I should have clarified. Nausea is a normal part of my day - not a side effect of anything. My system reacts to severe pain with nausea - a mixed blessing I suppose (thought I had food poisoning when it was really appendicitis). The ensure...that's a good idea - hadn't thought of that. I'm actually trying to maintain weight...I was on a program to lose and have lost way more than I intended. That's a subject for another day.

I probably don't make a lot of sense. I have gabapentin for the really painful days, promethazine and naproxen for next up (this really doesn't help - nausea sometimes) and imitrex injections for the worst. I normally wake up with a migraine - my day just depends on how strong it is when I wake up. Some days it's more or less just pressure and perhaps mild pain and nausea is very mild or perhaps gone - these are the good days and the ones I look forward to because I can function the best. The bad days...well I do what I can, use the meds strategically and ride it out.

I am still on a mix of nortriptyline and topomax. Just not sure if this will help, there are no side effects now but I'm at the starting dose. I'm supposed to end up at a quadrupled dose of the topomax. When I said mood swings - it completely altered my personality...in my head I wasn't even me anymore (any little bad thing sent me into a tail spin - sort of like having multiple personalities). Lord knows what I appeared like to others. I think the doctor might have other ideas. He was rather concerned about going this route as my reaction to other drus has been rather drastic ie a normal dose put me under the table unable to function.

I appreciate all the thoughts and input. Hope everyone is having a good day. Smile
avatar
HeelerLady

Posts : 1122
Join date : 2010-02-04
Age : 37
Location : Wisconsin

Back to top Go down

Re: Some Questions and a Rant

Post  Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum